Results 1 to 4 of 4

Thread: Cold Turkey off Baclofen: But not meaning Too

  1. #1
    Senior Member Geoffrey's Avatar
    Join Date
    Dec 2006
    Location
    Calgary, Alberta Canada
    Posts
    454

    Smile Cold Turkey off Baclofen: But not meaning Too

    Last Tuesday, when I was putting my pills in the pill containers for the week I got distracted and thought I was done.
    By Saturday I was not feeling great but figured it was just another one of 'those' days not a big deal. Sunday was a no better but I put that down to a lousy sleep the night before. Sunday night I couldn't get to sleep until 1am but woke up a few times during the night, had my best sleep between five and eight.
    Monday was a really shitty day, my body (upper) felt like it was fire for most of the day and my head was as itchy as hell, oh and I was having the odd spasm. Monday night was really bad, I could not get to sleep,I was super itchy to the point I grabbed some cream from my night table and put that on my arms, back, chest and into my scalp (yes) there too. When I put it away and laid down my legs were spasming like crazy. I was even sweating a little but I was not hot. I had been woken up but I was not sure if I had been woken up or was I actually awake I think I was hallucinating. So I turned off my light and thought "what the hell is going on" with my body. What would happen to make this effect? A broken bone was my first thought. So I thought about that and figured out I had no cause for a broken bone but sat up in bed and did a "bone" check anyway. That seem to check out okay, I laid back down and my body went nuts again. Then I thought "An open wound, like a bed sore or something exposing nerves". Good idea, that would make sense but not the spasms in my legs and hips. But I turned on the lights and grabbed my mirror at the end of the wand and did a body look over and found my skin was in good condition.
    Turned off the light and laid back down to another spasm outburst, itchy skin and scalp driving crazy. Closed my eyes and thought about drugs to take to help the spasms. Baclofen helps, maybe up the dosage, wait a minute and then it all came back to me. Forget about upping the dosage maybe just taking what I am supposed to would help. Holly shit Sherlock I have for the last six days gone cold turkey on a drug that one should never try to go cold turkey on. In fact here is what one journal says:


    Withdrawal: If baclofen is suddenly stopped after regular use, withdrawal symptoms may occur, including:

    anxiety with racing heart and sweating
    confusion
    hallucinations (seeing and hearing things that aren't there)
    insomnia (difficulty sleeping)
    involuntary movements
    psychotic, manic, or paranoid states
    seizures
    worsening of spasticity (loss of control of muscles)

    I seemed to hit on a few of those:
    sweating - yep that was happening
    confusion - that doesn't count, I am getting old, I have a spinal injury, I am living with a cat who carries a stuffed mouse around and talks to it then gives it to me to play catch with her, let's forget this one
    hallucinations - seeing the good humour man coming down the street is just wishful thinking, isn't it?
    insomnia - I was watching the shopping channel does that say anything?
    involuntary movements - I'm a paraplegic for christ sake below the chest line everything is involuntary
    psychotic, manic, or paranoid states - if I was a betting man, I would say only slightly more than normal which others would say is over the top, but hell everyone has an opinion these days
    seizures - I pay my bills so they can't take anything, oh wait those kind - no none of them
    worsening of spasticity - I think that was the AHA moment

    I opened my drawer pulled out my last filled up daily pill container and low and behold no Baclofen in there. There should be 55mg but there was none.
    I grabbed the Baclofen bottle took two 10mg tablets out swallowed them, turned the lights out, case closed go to sleep. Easier said than done but I did go to sleep within the hour for a while.

    When I got up I fixed the pill containers took 75 mg of Baclofen that day (thought about the 20 mg I took very early in the morning and figured what the hell that was a bonus) I was feeling a little better by supper time and when I went to bed and turned off the TV at 11:00 I feel asleep within minutes or seconds. I woke up at 6:30 am changed positions, fell asleep, my cat woke me up at 7:30 so I turned back onto my back and thought of getting up. I closed my eyes and opened then again at 11:56. Nearly 13 hours of sleep, I think my body was thanking me for the drugs back again.

    I got up and felt so much better. As much as I hate having to take drugs everyday, something tells me it is a necessary evil.


    I don't think I would have liked to see what would have happened over the next few days had I not figured it out. I would have only gone one more day before I had to refill my daily pill containers then I would have started taking the Baclofen again and would have never thought about what it was.

  2. #2
    Thankfully you did not have any seizures! But your symptoms were classic symtpons of baclofen withdrawal. (As you so well pointed out.) Baclofen's half like is short, so it doesn't hang around in the body for days on end.

    This is a good reminder to everyone on the drug, that if you want to come off of it, you need to do it slowly.

    Thanks for sharing your experience! Glad to hear that you are ok!!!

    CKF

  3. #3
    This time last year, I was taking 40mg of baclofen three times each day. I have been weaning myself off a slight bit every 3 months or so. I'm down to 20mg, 20mg and 30mg each day now. I'm not sure if I'll go completely off it, but I'm hoping to get to a point where drowsiness and spasticity are at a manageable level.
    I tried going cold turkey off my night time elavil and valium several years ago and had a miserable 2 weeks. I plan to gradually cut back on them as well soon. Hopefully, this time next year, I'll be less medicated and more alert and motivated.

  4. #4
    Senior Member Geoffrey's Avatar
    Join Date
    Dec 2006
    Location
    Calgary, Alberta Canada
    Posts
    454
    Quote Originally Posted by SCI-Nurse View Post
    Thankfully you did not have any seizures! But your symptoms were classic symtpons of baclofen withdrawal. (As you so well pointed out.) Baclofen's half like is short, so it doesn't hang around in the body for days on end.

    This is a good reminder to everyone on the drug, that if you want to come off of it, you need to do it slowly.

    Thanks for sharing your experience! Glad to hear that you are ok!!!

    CKF

    Thanks, it took a few days but I am back to normal again. I used to be on 80 mg a day but cut to 65 mg over a three month period then to 55mg over the next three. I didn't have any problems doing it that way but I will stay at 55 for a while before I even try to go further. Besides 55 mg might be the lowest I can get away with.
    I also take 450 mg of toprimate a day too.
    I used to take 4600 mg of Gabapentin a day.

Similar Threads

  1. Replies: 9
    Last Post: 05-27-2012, 09:49 PM
  2. cold turkey, started yesterday
    By bollefen in forum Pain
    Replies: 16
    Last Post: 08-02-2009, 10:35 AM
  3. Stopping Lyrica cold turkey
    By HeathQuad in forum Pain
    Replies: 23
    Last Post: 01-06-2008, 10:17 AM
  4. stopping neurontin cold turkey
    By lass in forum Care
    Replies: 4
    Last Post: 06-09-2003, 05:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •